Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 28, 2018, 4:28 PM EDT for Chatham County, Georgia; Jasper County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 28, 2018, 5:04 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, GA, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WUUS52 KCHS 282028 SVRCHS GAC051-SCC053-282130- /O.NEW.KCHS.SV.W.0048.180728T2028Z-180728T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston SC 428 PM EDT SAT JUL 28 2018 The National Weather Service in Charleston has issued a * Severe Thunderstorm Warning for portions of... Chatham County in southeastern Georgia... Jasper County in southeastern South Carolina... * Until 530 PM EDT. * At 428 PM EDT, severe thunderstorms were located along a line extending from near Savannah to 6 miles east of Richmond Hill, moving west at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Savannah, Pooler, Wilmington Island, Fort Pulaski National Monument, I-16/I-95 Interchange, Montgomery, Garden City and Tybee Island. This warning includes... I-16 between mile markers 158 and 168. I-516 between mile markers 3 and 9. I-95 in Georgia between mile markers 96 and 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. If this is not possible, avoid open outdoor spaces and remain low. Stay away from tall objects such as trees and utility poles. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3193 8123 3207 8130 3215 8098 3200 8085 TIME...MOT...LOC 2028Z 105DEG 6KT 3203 8105 3197 8120 HAIL...0.75IN WIND...60MPH $$
3 follow-up statements
636
WWUS52 KCHS 282047
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
447 PM EDT SAT JUL 28 2018
SCC053-282056-
/O.CAN.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Jasper SC-
447 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2046Z 066DEG 5KT 3200 8106 3195 8122
$$
GAC051-282130-
/O.CON.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Chatham GA-
447 PM EDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHATHAM COUNTY...
At 446 PM EDT, severe thunderstorms were located along a line
extending from near Savannah to near Richmond Hill, moving
little.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Savannah, Wilmington Island, Montgomery, Garden City, Thunderbolt,
Vernonburg, Sandfly and Savannah Historic District.
This warning includes...
I-16 between mile markers 166 and 168.
I-516 between mile markers 3 and 5.
I-95 in Georgia between mile markers 96 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2046Z 066DEG 5KT 3200 8106 3195 8122
HAIL...<.75IN
WIND...60MPH
$$284 WWUS52 KCHS 282059 SVSCHS Severe Weather Statement National Weather Service Charleston SC 459 PM EDT SAT JUL 28 2018 GAC051-282130- /O.CON.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/ Chatham GA- 459 PM EDT SAT JUL 28 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CHATHAM COUNTY... At 459 PM EDT, severe thunderstorms were located along a line extending from near Savannah to near Richmond Hill, and are nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... Savannah, Wilmington Island, Montgomery, Garden City, Thunderbolt, Vernonburg, Sandfly and Savannah Historic District. This warning includes... I-16 between mile markers 166 and 168. I-516 between mile markers 3 and 5. I-95 in Georgia between mile markers 96 and 97. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089 TIME...MOT...LOC 2059Z 062DEG 2KT 3199 8109 3195 8121 HAIL...<.75IN WIND...60MPH $$
070
WWUS52 KCHS 282104
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
504 PM EDT SAT JUL 28 2018
GAC051-282114-
/O.CAN.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Chatham GA-
504 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2103Z 105DEG 6KT 3199 8110 3195 8122
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:35 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 28, 3:35 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Charleston SC 335 PM EDT Sat Jul 28 2018 .SYNOPSIS... Atlantic high pressure will prevail through late next week while low pressure persists inland. && .NEAR TERM /THROUGH TONIGHT/... Convection has been limited by the amount of dry air noted on GOES-E water vapor imagery this afternoon. The deepest moisture currently resides south of the I-16 corridor where scattered convection is already starting to pop. Expect activity to gradually transition inland over the next few hours with the sea breeze, but the dry air will tend to temper both coverage and updraft strength. Convection will gradually wind down as sunset approaches. Low-level convergence will gradually shift back into the Atlantic and along the coast after midnight as the boundary layer decouples inland and the sea breeze circulation dissipates. This could support isolated shower to perhaps scattered shower/tstm activity redeveloping over the coastal waters early Sunday some of which could brush the coast. Lows will range from the lower 70s inland to around 80 at the beaches. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Surface high pressure will prevail over the western Atlantic while low pressure resides inland. Aloft, ridging will remain to the east while a longwave trough amplifies to the west through the period. A persistent stream of moisture coming into the area between these two features will keep rain chances fairly high - peaking in the likely range Sunday and Monday, then some areas featuring categorical PoPs on Tuesday. Bouts of heavy rain will be possible and given antecedent conditions, this could pose a threat for localized flooding. Overall severe threat looks to be low given high moisture content through the column and low DCAPEs, but as always, couldn't rule out a couple strong to marginally severe storms where boundaries interact. Temperatures will be near normal, maybe even a degree or two cooler given abundant cloud cover and anticipated precipitation coverage. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... Upper troughing looks to persist near the Mississippi Valley into the Great Lakes through the period keeping deep moisture across the Deep South. Thus, rain chances should remain higher than normal, including at night. Temperatures should generally be near normal, around 90 for highs and low/mid 70s for lows. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR. Guidance is trending convection west of the terminals and may be able to pull all mention of TSRA from both KCHS and KSAV. Last minute radar trends will dictate this. Low chance for stratus reaching the terminals prior to daybreak, so will keep conditions VFR for now. Should see scattered convection develop over the coastal waters after midnight. This activity should remain east of the terminals, but could get a little close to KCHS by daybreak. This will have to be monitored closely. Extended Aviation Outlook: Unsettled pattern through mid week with higher than normal chances for restrictions from showers and thunderstorms, including at night. && .MARINE... Tonight: Southerly wind regime will prevail with speeds 10-15 kt and seas 2-3 ft. Nocturnal convection is possible over the waters after midnight. Light wind fields could support a risk for waterspouts closer to daybreak. Sunday through Thursday: The pattern will change very little through the period, with high pressure persisting to the east and low pressure to the west. The winds will predominantly be coming from the south with speeds 10-15 knots on average. A tightened pressure gradient will result in a brief uptick in speeds late Tuesday, but will remain below small craft advisory criteria levels. Seas will build up to 5 ft near the Gulf Stream, possibly reaching marginal Advisory levels of 6 ft, Tue night mainly across the SC waters and offshore GA waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Jul 28, 3:23 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 323 AM EDT Sat Jul 28 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-290730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 323 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 28, 3:41 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
341 PM EDT SAT JUL 28 2018
GAZ139>141-282030-
Inland McIntosh-Coastal Liberty-Coastal McIntosh-
341 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Pine Harbor to near
Cox. These storms were nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Darien, Wolf Island, Eulonia, Valona, Little Saint Simons Island,
Meridian, Crescent and Carnigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3128 8132 3130 8135 3132 8144 3133 8144
3133 8146 3134 8147 3133 8148 3135 8152
3142 8160 3161 8140 3157 8113 3146 8119
TIME...MOT...LOC 1941Z 260DEG 2KT 3154 8137 3145 8149Special weather statement, Jul 28, 4:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
415 PM EDT SAT JUL 28 2018
GAZ119-SCZ051-282100-
Coastal Chatham-Coastal Jasper-
415 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...
At 415 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Whitemarsh
Island to Sandfly. These storms were nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Savannah, Wilmington Island, Fort Pulaski National Monument,
Montgomery, Tybee Island, Thunderbolt, Vernonburg and Skidaway
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 8115 3202 8113 3208 8095 3203 8082
3202 8081 3201 8082 3191 8106
TIME...MOT...LOC 2015Z 287DEG 2KT 3205 8097 3200 8109The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:41 PM EDT | Special Weather Statement | CHS | McIntosh | 49 min |
| Jul 28, 4:03 PM EDT | Areal Flood Advisory | CHS | McIntosh | 45 min |
| Jul 28, 4:15 PM EDT | Special Weather Statement | CHS | Chatham | 45 min |
| Jul 28, 4:56 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham | 94 min |
| Jul 28, 5:07 PM EDT | Special Weather Statement | CHS | Chatham | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.